Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 203, NWS Twin Cities, MN

September 24, 2019Rice County, Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 24, 2019, 7:03 PM CDT for Rice County, Steele County, Waseca County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 7:03 PM CDT (00:03 UTC)
Expired
Sep 24, 2019, 7:30 PM CDT
In force
27 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rice County, MN, Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 70 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

621 
WUUS53 KMPX 250003
SVRMPX
MNC131-147-161-250030-
/O.NEW.KMPX.SV.W.0203.190925T0003Z-190925T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
703 PM CDT Tue Sep 24 2019

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Steele County in south central Minnesota...
  Southern Rice County in south central Minnesota...
  Northeastern Waseca County in south central Minnesota...

* Until 730 PM CDT.

* At 703 PM CDT, a severe thunderstorm was located over Warsaw, or 7
  miles southwest of Faribault, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Faribault around 710 PM CDT.
  Medford around 715 PM CDT.
  Nerstrand around 730 PM CDT.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for south
central Minnesota.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4423 9353 4424 9352 4428 9352 4440 9304
      4413 9305 4410 9348
TIME...MOT...LOC 0003Z 258DEG 33KT 4421 9338 

HAIL...<.75IN
WIND...60MPH
 
$$

BORGHOFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 6:36 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 24, 6:36 PM CDT, 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Tue Sep 24 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 329 PM CDT Tue Sep 24 2019

Timing of thunderstorm development is the main forecast concern late
this afternoon/evening. Other concerns is a chance of showers in
central Minnesota Wednesday afternoon.

Cumulus field, and depth of higher boundary layer moisture, remains
in Iowa this afternoon. There is a steady increase in the cumulus
field moving northeast across northern Iowa since noon. Secondly, a
strong short wave was evident across the Northern Plains this
afternoon. Once this short wave, and associated frontal boundary,
moves across southern Minnesota, the deeper moisture from Iowa will
interact with it, and cause storms to develop. Based on several of
the CAMs, initiation is around 4-6 pm from the Twin Cities,
southwest to around Fairmont. Ample wind shear increasing along the
short wave, and MLCAPEs around 2000 J/kg, will lead to some severe
storms. Lapse rates are impressive with values of 7.5 to 8 C/km
across southern Minnesota. The combination of wind shear,
instability, and lapse rates, all indicate a good correlation of
large hail. Once the front moves through the region, there remains
ample moisture behind it. As with synoptic scale systems, weak short
waves rotating around them, and cold air aloft, instability showers
will be possible, especially in central Minnesota Wednesday
afternoon which will be closer to the upper low.

Not too many changes past Wednesday afternoon, with a cool Wednesday
night in store. Temperatures by Thursday morning will be in the 40s,
with 30s possible in the typical low spots of Minnesota, and western
Wisconsin.

.LONG TERM...(Thursday through Tuesday)
Issued at 329 PM CDT Tue Sep 24 2019

The long term period will be rather unsettled with a bit of a
roller coaster in temperature swings this period, given warm vs
cold sector placement of a couple potential systems developing.

By Thursday, conditions will remain dry but the feature to watch
will be developing to our northwest. A large trough over Canada
will influence much of North America with cyclonic flow aloft. A
coupled jet structure will help develop a potent shortwave and
surface low Thursday night across North Dakota, but it appears it
will translate eastward with most of the forcing remaining across
central MN and northward. Still, we could see some precip develop
along the surface front overnight into Friday morning, so stuck
with chance pops across the area during that period as the surface
low moves east across northern MN toward Lake Superior.

Cooler air will then infiltrate from the north with highs both
Friday and Saturday being held in the low 60s, and dew points in
the comfortable range in the 40s. With surface high pressure
building in Saturday morning, could see highs dip into the upper
30s and lower 40s.

A deeply amplified trough will dig across the western CONUS Sat
night into Sunday, enhancing southerly flow locally and lifting
the front through our area. Temperatures rising into the 70s
across southern MN and dew points into the 60s are expected while
a surface low develops across eastern Wyoming. With our area still
in the warm sector Monday, could make a run at 80 degrees and
thunderstorms are certainly possible in the vicinity of the
frontal boundary especially.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 635 PM CDT Tue Sep 24 2019

TSRA will affect areas from KMKT to KEAU during the next 6 hours,
with only a small window of IFR at KMKT around 00-01z, and 02-03z
at KEAU. Otherwise, VFR and westerly winds around 5-10 kts. By
Wednesday morning, gusty winds will develop from the WNW with
gusts of 24-28 kts likely in western Minnesota. -SHRA will also be
possible during the afternoon, but not enough to warrant VCSH at
this time.

KMSP...

Only an hour of VCTS, which will likely be over by 1z. Otherwise,
west/west-northwest winds develop this evening. Gusty west-
northwest winds develop Wednesday morning.

/OUTLOOK FOR KMSP/

Thu...VFR. ISOLD -SHRA late. Wind W-SW bcmg S 5-10 kts.
Fri...VFR. Poss MVFR/SHRA, ISOLD TSRA. Wind SW 5-10 kts bcmg NW.
Sat...VFR. SHRA/TSRA late. Poss MVFR cigs/vsby. Wind E 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLT
Hazardous weather outlook, Sep 24, 12:15 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1215 PM CDT Tue Sep 24 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251715-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1215 PM CDT Tue Sep 24 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely along a cold front after 3 pm. There is
an Enhanced Risk of severe weather across south-central and
southeastern Minnesota, as well as west central Wisconsin.
Large hail, tornadoes, and damaging wind gusts are all possible
with these storms this afternoon, and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Thursday evening into Friday, and then
again over the weekend.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon,
especially after 3 pm.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:00 PM CDTTornado WarningMPXGoodhue30 min
Sep 24, 7:13 PM CDTTornado WarningMPXSteele32 min
Sep 24, 7:16 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Scott44 min
Sep 24, 7:34 PM CDTSevere Thunderstorm WarningMPXGoodhue26 min
Sep 24, 8:14 PM CDTSevere Thunderstorm WarningMPXDakota, Washington31 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.